LINKEDINCOMMENTMORE

Dear Dr. Roach: I am 69 years old and being treated for rheumatoid arthritis with weekly self-injections of methotrexate. Should I expect these injections to reduce or minimize the pain in my hands, fingers and shoulders? There seem to be constant flare-ups in my fingers. In fact, I am seeing a hand specialist in a couple of weeks for what I suspect is trigger finger in two fingers on my dominant hand. I like to play golf; I am in good health, but it may be that RA takes me away from golf unless the hand specialist can help.

H.B.

Dear H.B.: Rheumatoid arthritis is a common and variable disease of the joints, but it also can affect multiple systems. RA is a condition I take very seriously indeed. I always refer patients to a rheumatologist who is experienced in its treatment, for several reasons: Poorly treated RA can lead to severe and irreversible joint changes. It also may have life-threatening complications in the heart, lungs and other organs.

The new treatments for RA are very powerful drugs that, used appropriately, can improve quality of life dramatically for people with RA, but they have the potential for serious side effects. Therefore, they should be prescribed only by those very familiar with their use. Methotrexate, for example, is commonly used as cancer chemotherapy. It has found use in several autoimmune diseases at lower doses, but I am not familiar enough to comfortably prescribe it (or many other RA drugs), since I don’t do so frequently. Used skillfully, though, it should indeed reduce flares.

Trigger finger is caused by the tendons in the hands becoming stuck in the pulley system of the fingers (each finger has several pulleys keeping its tendons in place). Trigger finger is common in the general population, but even more so in those with RA, as well as those with diabetes. The hand surgeon may perform an injection of steroids as an anti-inflammatory.

Maintaining your activities and pleasures is a major goal of RA treatment. Being seen early in the course of the disease by an expert gives you the best chance for this.

Dear Dr. Roach: My wife (52 years old) is frustrated in her quest to lose weight, and has started taking SR9009. I am very worried for her because it is marked “not for human consumption,” although apparently it is a promising new research drug. What are the dangers, and what are her risks?

F.M.

Dear F.M.: I wrote the scientist who developed the drug. He kindly wrote back and said that SR9009 was never intended to be used in humans, it has a chemical structure that is likely to be toxic in humans, and it was developed not as a potential drug, but as a tool to see whether it might be useful to try to develop compounds that could be used in humans. It wasn’t even studied in animals for toxicity, as it was never intended to be a drug.

Fortunately, it is not absorbed at all when taking it by mouth, so your wife is at least not being poisoned by it. At best, she is wasting her money on a useless drug. The manufacturer should not be promoting this for use in humans. If she is going to use supplements, she should use those that have been well-studied.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2a2TKq6